Alert archive / California / Beach Hazards Statements in 2018

Beach Hazards Statement 10, NWS Los Angeles, CA

September 27, 2018Los Angeles County, California

NWS Los Angeles, CA issued this beach hazards statement at Sep 27, 2018, 1:16 PM PDT for Los Angeles County, California. It took effect at Sep 29, 2018, 6:00 PM PDT. It was in force for .

The area

The counties it named.

The facts

Issued
Sep 27, 2018, 1:16 PM PDT (20:16 UTC)
In effect from
Sep 29, 2018, 6:00 PM PDT
Expired
Sep 29, 2018, 3:59 AM PDT
In force
Issued by
NWS Los Angeles, CA

County Los Angeles County, CA

The radar

The Santa Ana Mts radar (KSOX), 71 km from the middle of the area, began a volume at 20:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 8.3 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2018-09-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2018-09-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2019 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

113 
WHUS46 KLOX 272016
CFWLOX

Coastal Hazard Message
National Weather Service Los Angeles/Oxnard CA
116 PM PDT Thu Sep 27 2018

CAZ040-041-087-280830-
/O.NEW.KLOX.BH.S.0010.180930T0100Z-181003T0100Z/
Ventura County Coast-
Los Angeles County Coast including Downtown Los Angeles-
Catalina and Santa Barbara Islands-
116 PM PDT Thu Sep 27 2018

...BEACH HAZARDS STATEMENT FOR THE POTENTIAL FOR STRONG RIP 
CURRENTS AND HIGH SURF IN EFFECT FROM SATURDAY EVENING THROUGH 
TUESDAY AFTERNOON...

The National Weather Service in Los Angeles/Oxnard has issued a
Beach Hazards Statement for the potential for strong rip currents
and high surf between Saturday evening through Tuesday afternoon.

* HAZARDS...Surf up to between 6 and 10 feet is possible at Los
  Angeles and Ventura County beaches as early as Saturday night 
  or Sunday night. Surf should peak between Sunday night and 
  Monday night, then the surf will subside through Tuesday. 
  Dangerous and strong rip currents are likely between late 
  Saturday and Tuesday.

* IMPACTS...There is an increased risk for ocean drowning. Rip
  currents can pull swimmers and surfers out to sea. Large
  breaking waves can cause injury...wash people off beaches and
  rocks...and capsize small boats near shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued when threats such as rip
currents...longshore currents...sneaker waves and other hazards
create life-threatening conditions in the surf zone. Swim near a
lifeguard. If caught in a rip current, relax and float. Don't
swim against the current. If able, swim in a direction following
the shoreline. If unable to escape, face the shore and call or
wave for help.

&&

$$

CAZ034-035-280830-
/O.NEW.KLOX.BH.S.0010.180930T1300Z-181003T0100Z/
San Luis Obispo County Central Coast-
Santa Barbara County Central Coast-
116 PM PDT Thu Sep 27 2018

...BEACH HAZARDS STATEMENT FOR THE POTENTIAL FOR STRONG RIP 
CURRENTS AND HIGH SURF IN EFFECT FROM SUNDAY MORNING THROUGH
TUESDAY AFTERNOON...

The National Weather Service in Los Angeles/Oxnard has issued a
Beach Hazards Statement for the potential for strong rip currents
and high surf between Sunday morning through Tuesday afternoon. 

* HAZARDS...Surf up to between 6 and 10 feet is possible at
  Central Coast beaches as early as Sunday or Sunday night. Surf 
  should peak between Sunday night and Monday night, then the surf
  will subside through Tuesday. Dangerous and strong rip currents
  are likely between Sunday and Tuesday.

* IMPACTS...There is an increased risk for ocean drowning. Rip
  currents can pull swimmers and surfers out to sea. Large
  breaking waves can cause injury...wash people off beaches and
  rocks...and capsize small boats near shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued when threats such as rip
currents...longshore currents...sneaker waves and other hazards
create life-threatening conditions in the surf zone. Swim near a
lifeguard. If caught in a rip current, relax and float. Don't
swim against the current. If able, swim in a direction following
the shoreline. If unable to escape, face the shore and call or
wave for help.

&&

$$

Hall
5 follow-up statements
840 
WHUS46 KLOX 280832
CFWLOX

Coastal Hazard Message
National Weather Service Los Angeles/Oxnard CA
132 AM PDT Fri Sep 28 2018

CAZ040-041-087-281900-
/O.CON.KLOX.BH.S.0010.180930T0100Z-181003T0100Z/
Ventura County Coast-
Los Angeles County Coast including Downtown Los Angeles-
Catalina and Santa Barbara Islands-
132 AM PDT Fri Sep 28 2018

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM SATURDAY
EVENING THROUGH TUESDAY AFTERNOON...

* HAZARDS...Surf of 6 to 10 feet is possible on Los Angeles and 
  Ventura County beaches as early as Saturday night or Sunday. 
  Surf should peak Sunday night through Monday night, then will 
  subside Tuesday. Dangerous and strong rip currents are likely 
  Saturday night through Tuesday. 

* IMPACTS...There is an increased risk for ocean drowning. Rip 
  currents can pull swimmers and surfers out to sea. Large 
  breaking waves can cause injury...wash people off beaches and 
  rocks...and capsize small boats near shore. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued when threats such as rip
currents...longshore currents...sneaker waves and other hazards
create life-threatening conditions in the surf zone. Swim near a
lifeguard. If caught in a rip current, relax and float. Don't
swim against the current. If able, swim in a direction following
the shoreline. If unable to escape, face the shore and call or
wave for help.

&&

$$

CAZ034-035-281900-
/O.CON.KLOX.BH.S.0010.180930T1300Z-181003T0100Z/
San Luis Obispo County Central Coast-
Santa Barbara County Central Coast-
132 AM PDT Fri Sep 28 2018

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM SUNDAY MORNING
THROUGH TUESDAY AFTERNOON...

* HAZARDS...Surf of 6 to 10 feet is possible on Central Coast
  beaches as early as Sunday morning. Surf should peak Sunday
  night through Monday night, then will subside Tuesday. Dangerous
  and strong rip currents are likely Sunday through Tuesday.
  
* IMPACTS...There is an increased risk for ocean drowning. Rip 
  currents can pull swimmers and surfers out to sea. Large 
  breaking waves can cause injury...wash people off beaches and 
  rocks...and capsize small boats near shore. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued when threats such as rip
currents...longshore currents...sneaker waves and other hazards
create life-threatening conditions in the surf zone. Swim near a
lifeguard. If caught in a rip current, relax and float. Don't
swim against the current. If able, swim in a direction following
the shoreline. If unable to escape, face the shore and call or
wave for help.

&&

$$
247 
WHUS46 KLOX 281850
CFWLOX

Coastal Hazard Message
National Weather Service Los Angeles/Oxnard CA
1150 AM PDT Fri Sep 28 2018

CAZ040-041-087-290300-
/O.CAN.KLOX.BH.S.0010.180930T0100Z-181003T0100Z/
/O.NEW.KLOX.SU.Y.0016.180930T0300Z-181002T1300Z/
Ventura County Coast-
Los Angeles County Coast including Downtown Los Angeles-
Catalina and Santa Barbara Islands-
1150 AM PDT Fri Sep 28 2018

...HIGH SURF ADVISORY IN EFFECT FROM 8 PM SATURDAY TO 6 AM PDT
TUESDAY...

The National Weather Service in Los Angeles/Oxnard has issued a
High Surf Advisory for Los Angeles and Ventura County beaches,
including shores along Catalina Island. This advisory is in 
effect from 8 PM Saturday to 6 AM PDT Tuesday and supersedes the 
Beach Hazards Statement.

* SURF...A southerly swell originating from Hurricane Rosa will
  arrive Saturday evening. Dangerous and strong rip current
  activity could be observed at Los Angeles and Ventura County
  beaches Saturday night. Surf will build throughout Saturday
  night to 5 to 8 feet with sets to 10 feet Sunday. The surf will
  peak between Sunday and Monday, however high surf and strong 
  rip currents will likely linger through Tuesday. The largest 
  surf is expected on south facing beaches.

* TIDES...A high tide around 5 to 5.4 feet is forecast to occur
  during the early afternoon hours each day. Rip current activity
  could increase during and slightly after tidal run-up on local
  beaches.

* IMPACTS...There is an increased risk for ocean drowning. Rip
  currents can pull swimmers and surfers out to sea. Large
  breaking waves can cause injury...wash people off beaches and
  rocks...and capsize small boats near shore. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Surf Advisory means that high surf will affect beaches in
the advisory area...producing localized beach erosion and
dangerous swimming conditions. Swim near a lifeguard. If caught
in a rip current, relax and float. Don't swim against the
current. If able, swim in a direction following the shoreline. If
unable to escape, face the shore and call or wave for help.

&&

$$

CAZ034-035-290300-
/O.CON.KLOX.BH.S.0010.180930T1300Z-181003T0100Z/
San Luis Obispo County Central Coast-
Santa Barbara County Central Coast-
1150 AM PDT Fri Sep 28 2018

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM SUNDAY MORNING
THROUGH TUESDAY AFTERNOON...

* HAZARDS...A southerly swell originating from Hurricane Rosa will
  arrive Sunday morning. Surf will build to 5 to 8 feet with local
  sets to 10 feet on Central Coast beaches as early as Sunday
  morning. Surf should peak Sunday night through Monday night,
  then will subside Tuesday. The largest surf is expected on south
  facing beaches. Dangerous and strong rip currents are likely 
  Sunday through Tuesday. 

* IMPACTS...There is an increased risk for ocean drowning. Rip 
  currents can pull swimmers and surfers out to sea. Large 
  breaking waves can cause injury...wash people off beaches and 
  rocks...and capsize small boats near shore. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued when threats such as rip
currents...longshore currents...sneaker waves and other hazards
create life-threatening conditions in the surf zone. Swim near a
lifeguard. If caught in a rip current, relax and float. Don't
swim against the current. If able, swim in a direction following
the shoreline. If unable to escape, face the shore and call or
wave for help.

&&

$$

Hall
376 
WHUS46 KLOX 282112
CFWLOX

Coastal Hazard Message
National Weather Service Los Angeles/Oxnard CA
212 PM PDT Fri Sep 28 2018

CAZ040-041-087-290500-
/O.CON.KLOX.SU.Y.0016.180930T0300Z-181002T1300Z/
Ventura County Coast-
Los Angeles County Coast including Downtown Los Angeles-
Catalina and Santa Barbara Islands-
212 PM PDT Fri Sep 28 2018

...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 8 PM SATURDAY TO
6 AM PDT TUESDAY...

* SURF...A southerly swell originating from Hurricane Rosa will 
  arrive Saturday evening. Dangerous and strong rip current 
  activity could be observed at Los Angeles and Ventura County 
  beaches Saturday night. Surf will build throughout Saturday 
  night to 5 to 8 feet with sets to 10 feet Sunday. The surf 
  will peak between Sunday and Monday, however high surf and 
  strong rip currents will likely linger through Tuesday. The 
  largest surf is expected on south facing beaches. 

* TIDES...A high tide around 5 to 5.4 feet is forecast to occur 
  during the early afternoon hours each day. Rip current 
  activity could increase during and slightly after tidal run-up 
  on local beaches. 

* IMPACTS...There is an increased risk for ocean drowning. Rip 
  currents can pull swimmers and surfers out to sea. Large 
  breaking waves can cause injury...wash people off beaches and 
  rocks...and capsize small boats near shore. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Surf Advisory means that high surf will affect beaches in
the advisory area...producing localized beach erosion and
dangerous swimming conditions. Swim near a lifeguard. If caught
in a rip current, relax and float. Don't swim against the
current. If able, swim in a direction following the shoreline. If
unable to escape, face the shore and call or wave for help.

&&

$$

CAZ034-035-290500-
/O.CON.KLOX.BH.S.0010.180930T1300Z-181003T0100Z/
San Luis Obispo County Central Coast-
Santa Barbara County Central Coast-
212 PM PDT Fri Sep 28 2018

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM SUNDAY MORNING
THROUGH TUESDAY AFTERNOON...

* HAZARDS...A southerly swell originating from Hurricane Rosa 
  will arrive Sunday morning. Surf will build to 5 to 8 feet 
  with local sets to 10 feet on Central Coast beaches as early 
  as Sunday morning. Surf should peak Sunday night through 
  Monday night, then will subside Tuesday. The largest surf is 
  expected on south facing beaches. Dangerous and strong rip 
  currents are likely Sunday through Tuesday. 

* IMPACTS...There is an increased risk for ocean drowning. Rip 
  currents can pull swimmers and surfers out to sea. Large 
  breaking waves can cause injury...wash people off beaches and 
  rocks...and capsize small boats near shore. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued when threats such as rip
currents...longshore currents...sneaker waves and other hazards
create life-threatening conditions in the surf zone. Swim near a
lifeguard. If caught in a rip current, relax and float. Don't
swim against the current. If able, swim in a direction following
the shoreline. If unable to escape, face the shore and call or
wave for help.

&&

$$

Hall
489 
WHUS46 KLOX 290525
CFWLOX

Coastal Hazard Message
National Weather Service Los Angeles/Oxnard CA
1025 PM PDT Fri Sep 28 2018

...DANGEROUS SURF CONDITIONS SATURDAY THROUGH TUESDAY...

.A large southerly swell from Hurricane Rosa will impact the
coastal areas Saturday through Tuesday, bringing dangerous rip
currents and breaking waves. The surf is expected to exceed high 
surf advisory thresholds by Saturday night, before dropping below 
early Tuesday morning. During the peak on Sunday and Monday, surf 
on exposed south facing beaches should range between 7 and 12 
feet. There is a fair amount of uncertainty with this surf range 
however, and there is a potential for the surf to exceed 15 feet.

CAZ040-041-087-291330-
/O.CON.KLOX.SU.Y.0016.180930T0300Z-181002T1300Z/
Ventura County Coast-
Los Angeles County Coast including Downtown Los Angeles-
Catalina and Santa Barbara Islands-
1025 PM PDT Fri Sep 28 2018

...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 8 PM SATURDAY TO
6 AM PDT TUESDAY...

* SURF...Breaking waves between 7 and 12 feet are expected on
  exposed south facing beaches during the Sunday and Monday peaks.

* TIDES...High tides between 5.0 to 5.5 feet area expected around
  noon each day.

* IMPACTS...There is an increased risk for ocean drowning.
  Dangerous rip currents can pull swimmers and surfers out to sea.
  Large breaking waves can cause injury...wash people off beaches
  and rocks...and capsize small boats near shore. Minor coastal
  flooding is possible over low-lying coastal areas such as beach
  parking lots and harbor walkways, mainly around the time of high
  tide.
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Surf Advisory means that high surf will affect beaches in
the advisory area...producing localized beach erosion and
dangerous swimming conditions. Swim near a lifeguard. If caught
in a rip current, relax and float. Don't swim against the
current. If able, swim in a direction following the shoreline. If
unable to escape, face the shore and call or wave for help.

&&

$$

CAZ034-035-291330-
/O.CON.KLOX.BH.S.0010.180930T1300Z-181003T0100Z/
San Luis Obispo County Central Coast-
Santa Barbara County Central Coast-
1025 PM PDT Fri Sep 28 2018

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM SUNDAY MORNING
THROUGH TUESDAY AFTERNOON...


* HAZARDS...Dangerous rip currents and breaking waves are expected
  Sunday through Tuesday, with surf between ranging between 6 and
  9 feet the Sunday and Monday peaks. 

* TIDES...High tides between 5.0 to 5.5 feet area expected around
  noon each day.

* IMPACTS...There is an increased risk for ocean drowning.
  Dangerous rip currents can pull swimmers and surfers out to sea.
  Large breaking waves can cause injury...wash people off beaches
  and rocks...and capsize small boats near shore. Minor coastal
  flooding is possible over low-lying coastal areas such as beach
  parking lots and harbor walkways, mainly around the time of high
  tide.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued when threats such as rip
currents...longshore currents...sneaker waves and other hazards
create life-threatening conditions in the surf zone. Swim near a
lifeguard. If caught in a rip current, relax and float. Don't
swim against the current. If able, swim in a direction following
the shoreline. If unable to escape, face the shore and call or
wave for help.

&&

$$

Kittell/Hall
493 
WHUS46 KLOX 291059
CFWLOX

Coastal Hazard Message
National Weather Service Los Angeles/Oxnard CA
359 AM PDT Sat Sep 29 2018

...DANGEROUS SURF CONDITIONS SATURDAY THROUGH TUESDAY...

.Large southerly swell from Hurricane Rosa will affect the coastal
waters later today through Tuesday bringing dangerous rip 
currents and high surf to mainly south facing beaches. Surf is 
expected to exceed high surf advisory thresholds by tonight, then 
remain high through Monday night, dropping below advisory levels 
early Tuesday morning. During the peak of the surf Sunday 
afternoon through Monday evening, surf heights of 8 to 12 feet are
expected on exposed south facing beaches. Local sets to 14 feet 
are possible on the most susceptible beaches. There is even a 
slight potential for local sets in excess of 15 feet.

CAZ034-035-292100-
/O.CAN.KLOX.BH.S.0010.180930T1300Z-181003T0100Z/
/O.EXB.KLOX.SU.Y.0016.180930T1000Z-181002T1300Z/
San Luis Obispo County Central Coast-
Santa Barbara County Central Coast-
359 AM PDT Sat Sep 29 2018

...HIGH SURF ADVISORY IN EFFECT FROM 3 AM SUNDAY TO 6 AM PDT
TUESDAY...

The National Weather Service in Los Angeles/Oxnard has issued a 
High Surf Advisory, which is in effect from 3 AM Sunday to 6 AM 
PDT Tuesday. 

* SURF...Surf will build to 5 to 8 feet late tonight and Sunday 
  morning, peak at 8 to 12 feet Sunday afternoon through Monday 
  evening, then subside slowly late Monday night and early 
  Tuesday. Surf will be highest on exposed south facing beaches.
 
* TIDES...High tides between 5.0 and 5.5 feet are expected in the
  early afternoon each day.

* IMPACTS...There is an increased risk for ocean drowning. 
  Dangerous rip currents can pull swimmers and surfers out to 
  sea. Large breaking waves can cause injury...wash people off 
  beaches and rocks...and capsize small boats near shore. Minor 
  coastal flooding is possible over low-lying coastal areas such 
  as beach parking lots and harbor walkways, mainly around the 
  time of high tide. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Surf Advisory means that high surf will affect beaches in
the advisory area...producing localized beach erosion and
dangerous swimming conditions. Swim near a lifeguard. If caught
in a rip current, relax and float. Don't swim against the
current. If able, swim in a direction following the shoreline. If
unable to escape, face the shore and call or wave for help.

&&

$$

CAZ040-041-087-292100-
/O.CON.KLOX.SU.Y.0016.180930T0300Z-181002T1300Z/
Ventura County Coast-
Los Angeles County Coast including Downtown Los Angeles-
Catalina and Santa Barbara Islands-
359 AM PDT Sat Sep 29 2018

...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 8 PM THIS EVENING TO
6 AM PDT TUESDAY...

* SURF...Surf will build to 5 to 8 feet tonight, peak at 8 to 12
  feet Sunday afternoon through Monday evening, then subside
  slowly late Monday night and early Tuesday. Surf will be highest
  on exposed south facing beaches. Local sets to 14 feet are
  possible on the most susceptible south facing beaches.
  
* TIDES...High tides between 5.0 and 5.5 feet are expected in the
  early afternoon each day. 

* IMPACTS...There is an increased risk for ocean drowning. 
  Dangerous rip currents can pull swimmers and surfers out to 
  sea. Large breaking waves can cause injury...wash people off 
  beaches and rocks...and capsize small boats near shore. Minor 
  coastal flooding is possible over low-lying coastal areas such 
  as beach parking lots and harbor walkways, mainly around the 
  time of high tide. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Surf Advisory means that high surf will affect beaches in
the advisory area...producing localized beach erosion and
dangerous swimming conditions. Swim near a lifeguard. If caught
in a rip current, relax and float. Don't swim against the
current. If able, swim in a direction following the shoreline. If
unable to escape, face the shore and call or wave for help.

&&

$$

CAZ039-292100-
/O.NEW.KLOX.BH.S.0011.180930T1000Z-181002T1400Z/
Santa Barbara County South Coast-
359 AM PDT Sat Sep 29 2018

...BEACH HAZARDS STATEMENT IN EFFECT FROM LATE TONIGHT THROUGH
TUESDAY MORNING...

The National Weather Service in Los Angeles/Oxnard has issued a
Beach Hazards Statement for elevate surf and dangerous rip
currents, which is in effect from late tonight through Tuesday 
morning. 

* HAZARDS...Surf of 3 to 6 feet is expected on exposed south
  facing beaches near the Ventura County line late tonight through
  early Tuesday morning. Local sets to 8 feet at possible near
  Rincon Point Sunday afternoon through Monday evening. 

* IMPACTS...There is an increased risk for ocean drowning. Rip
  currents can pull swimmers and surfers out to sea. Large
  breaking waves can cause injury...wash people off beaches and
  rocks...and capsize small boats near shore. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued when threats such as rip
currents...longshore currents...sneaker waves and other hazards
create life-threatening conditions in the surf zone. Swim near a
lifeguard. If caught in a rip current, relax and float. Don't
swim against the current. If able, swim in a direction following
the shoreline. If unable to escape, face the shore and call or
wave for help.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this beach hazards statement went out at Sep 27, 9:29 AM PDT, 3 hours 47 minutes earlier.

Area forecast discussion, Sep 27, 9:29 AM PDT, 3 hours 47 minutes before
Area Forecast Discussion
National Weather Service Los Angeles/Oxnard CA
929 AM PDT Thu Sep 27 2018

.SYNOPSIS...27/913 AM.

Thursday temperatures will be above normal. Then a low should arrive
on Friday for more clouds into next week and to cool temperatures,
going to below the seasonal normals on Saturday, and the rest of next
week. Possible showers on Monday night and into midweek as another
low with moisture may approach.

&&

.SHORT TERM (TDY-SAT)...27/928 AM.

Forecast for today seems to be on track. Gradients are slightly
weaker than yesterday but starting to show signs of reversing, at
least the west/east gradients. The SBA-SMX gradient is still
trending slightly offshore and this is evident from the stratus
clearing pattern across the western portion of the SB south coast.
So most areas will be warmer today, the possible exception being
the coastal Ventura and the Central Coast where the stratus is
being particularly stubborn. The cooling trend for Friday and
through the weekend still looks good as well.

***From previous discussion***

Synoptically, a Rex Block set up will remain in place with an
upper high stacked north well into the Gulf of Alaska, while the
upper low just sits off the coast of Central California.
Therefore, not much change from yesterday as the upper level ridge
just east of the low will persist over much of California ahead
of an approaching upper level low off the Northern California
Coast. Most areas will experience similar high temps, with some
valley locations reaching the upper 90s to near 100 degrees.
However, there should be a few degrees of cooling across interior
SLO County including Paso Robles today down from 103. There will
continue to be low humidities which will bring another day of
elevated fire danger across interior sections. Expect low clouds
to affect mainly coastal areas with some intrusion into the Santa
Ynez and San Gabriel Valleys.

For Friday, the upper low off the northern and central coast will
begin to move slowly NE towards the Norcal coast. The slight
decrease in H5 heights and increasing onshore flow will help the
marine layer deepen some and bring some widespread cooling across
the forecast area. Mainly 3 to 7 degrees of cooling. Valleys will
still remain warmer than normal in the upper 80s to mid 90s for a
few valley locations. More cooling is expected on Saturday as the
upper trough moves through the region with low clouds expanding
across most coastal valleys. Low clouds could linger into the
afternoon for some coastal areas. Most areas will be cooler than
normal for Saturday, especially for coastal areas and inland areas
N of Ventura County. Expect gusty SW winds across the Interstate
14 corridor and into the Antelope Valley Saturday.

.LONG TERM (SUN-WED)...27/326 AM.

Not much change expected from Saturday to Sunday as the upper
trough continues to linger over the area. There will continue to
be night through morning low clouds across coast and valleys with
high temps remaining slightly cooler than normal for this time of
year.

The GFS and EC models continue to remain out of sync with
handling what will be the remnants of Hurricane Rosa early next
week. The one thing that both models are coming into better
agreement is that the main remnant circulation will move into Baja
Ca with much of the deep tropical subtropical moisture fetch
remaining south and east of the forecast area affecting SE
California and Arizona through much of next week.

As far as our forecast area, there is still plenty of uncertainty
with the main upper low off the coast tapping into some of the
remnant Rosa moisture that could push across Southern Cal. The
latest EC model run does show the frontal boundary picking up
plenty of moisture Tuesday while the GFS brings a weak frontal
boundary through the area at the same time with less moisture to
work with. If the EC initializes better, chances are there will be
periods of moderate rain Tue into Wed bringing 1-2 inches of rain
over L.A. County and lesser amounts to the north. Unfortunately,
it's still too early to lean one way or the other and will
maintain a slight chance of showers all areas, mainly Monday night
through Wed.

&&

.AVIATION...27/1031Z.

At 10Z at KLAX, the marine layer was near 1200 ft deep. The top
of the inversion was around 3000 ft with a temperature of 27C.

Low clouds were widespread in coastal areas from Malibu northward
through the Central Coast. Low clouds were also pushing into
portions of the Santa Ynez Valleys and the much of the VTU County
Valleys. Conds were mostly LIFR to VLIFR, except IFR on the VTU
County Coast. L.A. County remained clear east of Malibu. Some
clouds will probably push into coastal sections of L.A. County by
daybreak. Expect clouds to clear by mid morning in the valleys and
by noon across the coastal plain. Expect widespread low clouds in
coastal areas tonight and in some valley locations, with generally
IFR to LIFR conds expected.

KLAX...Low to moderate confidence in the 12Z TAF. There is a
30-40% chance that skies will remain clear this morning, with
conds remaining VFR.

KBUR...High confidence in the 12Z TAF with VFR conditions
expected through the period. There is a 20% chance of LIFR cigs
after 09Z Fri.

&&

.MARINE...27/843 AM.

There is a 60 percent of Small Craft Advisory wind and sea
conditions affecting near Point Conception this afternoon and
tonight, otherwise wind and sea conditions are expected to remain
below advisory levels through at least Saturday.

A large south swell originating from Hurricane Rosa, which is
about 1000 NM southeast of Los Angeles, will move over the coastal
waters as early as Saturday night. The swell will likely peak
between 6 and 7 feet across the coastal waters with a period
between 15 and 17 seconds. Shoaling of the southerly swell could
create dangerous marine conditions near harbor entrances, beaches,
and jetties.

&&

.BEACHES...27/902 AM.

Hurricane Rosa is centered about 1200 miles southeast of Los
Angeles is expected to intensify into a major hurricane later
today. The tropical cylone will likely move into a region
consistent for the development of high surf for Southern
California beaches. Surf will likely build Saturday afternoon
into Saturday night, then peak on Sunday and Monday when the
projected swell is expected to range between 5 and 7 feet. A
direction of 170 degrees with a period ranging between 13 and 16
seconds is expected. This could translate into breakers of 6 to
10 feet on south facing beaches Sunday into Monday which would
prompt issuances of high surf advisories as we draw closer to the
event. In addition, dangerous and frequent rip currents will be
likely with this event.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
CA...NONE.
PZ...Small Craft Advisory in effect from 3 PM this afternoon to 3
      AM PDT Friday for zone 673. (See LAXMWWLOX).

&&

.HAZARD POTENTIAL OUTLOOK (SAT-WED).

No significant hazards expected.

&&

PUBLIC...MW/Kaplan
AVIATION...DB
MARINE...Hall
BEACHES...Hall
SYNOPSIS...STu

weather.gov/losangeles

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 27, 8:33 AM PDTSmall Craft AdvisoryLOX18 hr

Nearby

Beach Hazards Statements in California, 2018Every beach hazards statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.